[Skip to Content]
[Skip to Content Landing]
Article
December 1963

Retinal Pigmentation in a Patient Receiving Thioridazine

Author Affiliations

Boston
Department of Ophthalmology, Massachusetts Eye and Ear Infirmary and Harvard Medical School, 7 Bay State Road.

Arch Ophthalmol. 1963;70(6):775-778. doi:10.1001/archopht.1963.00960050777009
Abstract

Thioridazine (Mellaril) has been advertised as one of the safest tranquilizers. Nevertheless, nine cases of retinal pigmentation following its use have been reported.1-8 The clinical picture is distinctive and closely resembles that seen following the use of another phenothiazine tranquilizer, NP-207. To further characterize the nature of this unusual side effect, the following case is reported.

Report of Case  A 19-year-old male college student developed symptoms of agitation and was admitted for treatment with a diagnosis of schizophrenia. He was first given chlorpromazine, but this was discontinued after one week when a rash developed. He then received 50 gm of thioridazine during a three-month period, with good psychic response. The daily dosage averaged 550 mg. No visual symptoms were noted.Nine months later, he was readmitted with manic symptoms and placed on large doses of thioridazine. As shown in Fig 1, during a period of 60 days he received

First Page Preview View Large
First page PDF preview
First page PDF preview
×